Ice Storm, Stonewall
- When
- February 1, 12:00 AM CST to February 2, 2:00 PM CST
- Where
- Stonewall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.179, -100.253 (the zone’s center; the record gives no point)
This is a continuation of an event that began late January. Several consecutive days of wintry precipitation occurred from late January through early February.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
This is a continuation of an event that began late January. Several consecutive days of wintry precipitation occurred from late January through early February. Temperatures tumbled 30-40 degrees behind an arctic cold front cold front from the 28th into the 29th. Even colder air settled into the region on the night of the 29th and morning of the 30th, as temperatures dipped into the teens over all of the South and Rolling Plains, and single digits in the Texas Panhandle. The bitter cold was accompanied by enough moistening to result in the development of areas of light freezing drizzle, light sleet, and light snow. Though light, the wintry precipitation did create some travel difficulties as it quickly stuck to the sub-freezing roadways. The light drizzle, sleet, and snow diminished toward midday on the 30th. Pockets of light freezing drizzle and snow flurries redeveloped over parts of the region for the second morning in a row on the 31st. The light frozen precipitation again created problems on area roadways, including in and around Lubbock. Unfortunately, there were four fatalities and two injuries from vehicle wrecks that hit icy spots on the roadway. One fatality and injury occurred on US Highway 62/82 near Wolfforth where a vehicle hit a slick patch on an overpass and rolled over. Three additional fatalities and one injury occurred along US Highway 380 west of Brownfield (Terry County) as a vehicle rolled over into a ditch. The South Plains region experienced another lull in the precipitation on afternoon and evening of the 31st. Periodic spurts of freezing rain and sleet continue through the evening of the first and into early morning on the second as temperatures lingered a few degrees below freezing. A final band of precipitation exited the region to the east by late morning on the second as temperatures finally rebounded above freezing across the region. Many locations across the South Plains and Rolling Plains had experienced sub-freezing temperatures continuously from early on the 29th until mid-morning on the second. Ice accumulation totals were highest in the Rolling Plains, where a tenth to quarter inch was common.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 31, 10:59 PM CST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1059 PM CST Tue Jan 31 2023 ...New AVIATION... .SHORT TERM... (This evening through Wednesday) Issued at 214 PM CST Tue Jan 31 2023 Southwesterly flow aloft will gradually advect more Pacific-based moisture into the area by Wednesday morning. While precipitation type remains quite challenging, confidence is high regarding significant ice accumulations across the southern Rolling Plains. A more pronounced warm nose exists over that area, with 825 mb temperatures around 3C combined with a well below freezing surface layer. If temperatures are slightly slower to warm, sleet will mix in initially and potentially cut down on the ice totals. That said, given overall favorable sounding profiles, an Ice Storm Warning remains in effect for the aforementioned southeastern forecast area. While the majority of the precipitation looks to remain generally south and east of Lubbock, ECMWF/NAM as well as some high res models continue to show scattered QPF to the northwest. As such, a Winter Weather Advisory has been issued for all but the very far northwestern CWA. Interestingly, warmer surface temperatures to the north will allow for rain to develop by Wednesday afternoon, while icy conditions remain to the southeast. Precipitaion is expected to change back to all freezing rain by the evening hours. && .LONG TERM... (Wednesday night through next Monday) Issued at 214 PM CST Tue Jan 31 2023 By late tomorrow evening, the main precipitation band will be pushing east of the region as the upper level trough axis quickly approaches the area. Moist isentropic ascent will wane through the early morning hours on Thursday with downglide sweeping in from northwest to southeast in the morning. The positively tilted upper level trough axis will also be moving overhead on Thursday morning bringing in large scale subsidence. Overcast skies will likely clear out in the afternoon leading to full sun for the remainder of the day and a quick melting of ice accumulations. A wintry mix of precipitation is still expected from tomorrow night through Thursday morning on the caprock. Mostly freezing rain can be anticipated for areas off the caprock. The warm layer aloft will slowly erode early on Thursday bringing more of a precipitation type mix on the caprock. Most models are indicating snowfall as the dominant p-type but we are skeptical of this solution. The warm layer will erode with models in agreement of the warm layer being less than +1C. However, at the same time, there will also be a drying out of the atmospheric column above the -10C isotherm suggesting drizzle or freezing drizzle would be the dominant precipitation type. Some snow could mix in despite the lack of ice crystals as we have seen the past couple of mornings. Short wave ridging will move overhead on Friday. A progressive upper level pattern for the northern CONUS will return West Texas to more normal winter conditions of warm and breezy conditions. Surface troughing will dominate in lee of the Rockies this weekend leading to temperatures returning to above seasonal averages. && .AVIATION... (06Z TAFS) Issued at 1047 PM CST Tue Jan 31 2023 VFR conditions are expected tonight before ceilings lower to MVFR tomorrow morning. Light freezing drizzle, possibly mixed with sleet and snow at times, is expected to develop at all terminals tomorrow morning and persist through the TAF period. Ceilings/visibilities may lower into IFR criteria and potentially LIFR where precipitation is falling. Temperatures at KPVW are forecast to rise above freezing in the afternoon leading to a transition to rain before switching back to freezing rain after sunset. Aircraft icing is possible starting tomorrow morning and persisting through the end of the period. && .LUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 9 AM CST Thursday for TXZ023>026- 028>036-039>042. Ice Storm Warning until 9 AM CST Thursday for TXZ037-038-043-044. && SHORT TERM...19 LONG TERM....01 AVIATION...17
Hazardous Weather Outlook National Weather Service Lubbock TX 525 PM CST Tue Jan 31 2023 TXZ021>044-012330- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 525 PM CST Tue Jan 31 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Tonight. An Ice Storm Warning is in effect for Dickens, Kent, King and Stonewall counties from midnight Wednesday through 9 AM Thursday for ice accumulations between 0.2 and 0.3 of an inch and snow accumulations less than an inch. Hazardous travel is expected as well as some power outages from freezing rain. A Winter Weather Advisory is in effect for all areas excluding the far southwest Texas Panhandle for ice accumulations between 0.1 and 0.2 of an inch and snow accumulations less than one inch. Hazardous travel conditions are expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wintry precipitation will continue through Thursday morning with the Ice Storm Warning and the Winter Weather Advisory expiring at 9 AM.
The national radar mosaic for the moment the first event began.
1 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070070.